MILWAUKEE, Wis. (WFRV) — Eight teens have been hospitalized so far this month with seriously damaged lungs suspected to be caused by vaping, according to Children’s Hospital.
WDJT-TV says the Wisconsin Department of Health Services is investigating the possible causes of the illnesses.
Children’s Hospital says all patients have reported vaping in weeks and months prior to being hospitalized. Hospital officials say the number of patients in a short time frame is concerning.
Now, Children’s Hospital is urging parents and teens to be aware of the potential dangers of e-cigarettes and vaping. Officials say cartridges can contain toxic chemicals that have been shown to damage the lungs.
Because the products are still new, long-term effects of use are not fully understood.
Symptoms that led to hospitalization according to Children’s Hospital include shortness of breath, fatigue, chest pain, cough, and weight loss. The severity of conditions varies, with some patients needing breathing assistance.
While patients have shown improvement after treatment, the hospital says the long-term effects are not known.
Health officials do believe prolonged or continued exposure to the chemical could lead to more serious health issues such as chronic obstructive pulmonary disease, a permanent condition which makes the lungs less effective at transporting oxygen and is permanent.